Idaho, 2022Hail in Idaho, June 5, 2022
June 5, 2022 · NWS MSO · 3 events in 2 counties and zones
Strong daytime heating combined with abundant low-level moisture led to at least two severe thunderstorms that produced damaging hail in the Woodland to Apgar Campground in north-central Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating combined with abundant low-level moisture led to at least two severe thunderstorms that produced damaging hail in the Woodland to Apgar Campground in north-central Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 5, 11:31 AM PST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 5, 11:31 AM PST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
131 PM MDT Sun Jun 5 2022
.DISCUSSION...Recent rain fall has left the air mass over the
region very moist with plenty of fuel for showers and thunder
storms this afternoon. Additionally, there is a shortwave moving
through southwest flow on the eastern edge of a broad trough,
which is providing the forcing for showers and thunderstorms. The
only ingredient in short supply this afternoon is instability. The
strength of thunderstorms this afternoon and evening depends
mostly on how unstable it can get today. Typically a very moist
air mass like this one causes a lot of cloud cover, which limits
the sunshine, which limits the instability. And that is what we're
seeing today. So showers with some general thunderstorms mixed in
is what we'll get this evening for most locations. There is a very
marginal chance of some thunderstorms causing large hail in
central Idaho this afternoon where they should get a little more
sun today.
As the trough over the northeastern Pacific progresses eastward
tonight and Monday, the region will see some more rain. A blanket
of cloud cover will keep the temperatures from dropping too low
overnight. So warmer overnight temperatures will support continued
snow melt, and with the rain we expect to see rivers to continue
to rise with all the runoff. More on the river flood potential in
another section below, but we expect another half inch to three
quarters of an inch of rain in central Idaho by Monday morning.
Western Montana will see about 0.10 to 0.40 inches more of rain.
The rain will be more broken up into showers and thunderstorms
once it crosses into Montana, so there will be quite a bit more
variability on the amounts from location to location.
Tuesday through the end of the week a ridge builds over the
northern Rockies. Overall, this will cause some nicer weather.
However, with so much moisture still around we expect it to be
cloudy in the afternoons with some isolated to scattered air mass
showers.
Next weekend, there is potential for an atmospheric river type
weather system. Ensemble models actually have pretty good
agreement on there being some type of wet weather system
between Saturday and Monday, with about 80 percent or more of
ensemble members showing it. As a result, when looking at
ensemble data the average or probability for any given period is
lower because it is spread across several periods. That means the
probability of an event happening sometime next weekend or early
next week is actually higher than the probability for any given
day might show. The good news is that it looks likely that another
round of moisture is on the way.
&&
.AVIATION...A shortwave in southwest flow is moving across the
region this afternoon causing some showers and thunderstorms. As
the broader trough across the northeast Pacific continues to
influence the region tonight, showers will continue through
tomorrow. Overall conditions will be unstable enough that we
expect intermittent MVFR to VFR conditions with showers. The
chance for thunderstorms really starts to decrease around 06/03Z.
After this time period conditions become more stable with better
large scale forcing causing more widespread showers than
thunderstorms through the morning. Monday afternoon the sunshine
will help destabilize things again causing another round of
afternoon showers and thunderstorms, though there will be less
coverage than today.
&&
.HYDROLOGY...With recent snow melt and rain showers, rivers are
running high. The rain this weekend will push rivers higher still,
but the only location we expect to reach flood stage is the
Bitterroot River near Bell Crossing and Victor in Ravalli County,
Montana. We only expect the river to come slightly above flood
stage and remain there for a few days. Due to recent changes in
the river channel and the marginal levels of the expected
flooding, we are unsure of the impacts this will cause. There has
already been some field flooding occurring along the river, but
this is typical of high flows and of minimal impact. We have
issued a flood advisory for the Bitterroot River near Victor due
to the expected rises and marginal impacts. We will continue to
monitor the situation there closely and will upgrade to a warning
if the situation warrants.
Other locations of concern include the Bitterroot River near
Missoula and the Clark Fork River above Missoula. So far,
forecasts have kept these locations below flood stage, so no
warnings or advisories have been issued. The expected
precipitation will be heaviest in the Bitterroot Mountains of
Idaho and extreme west central Montana. These areas feed into the
Bitterroot River. Less precipitation is expected in areas that
feed into the Clark Fork River above Missoula, so there is less
concern there but we are still watching it closely.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Jun 5, 12:24 PM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
124 PM PDT Sun Jun 5 2022
IDZ005>007-052115-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Orofino/Grangeville Region ID-
124 PM PDT Sun Jun 5 2022
...A strong thunderstorm will impact portions of north central Idaho
and southwestern Clearwater Counties through 215 PM PDT...
At 123 PM PDT, Doppler radar was tracking a strong thunderstorm near
Weippe, or 7 miles north of Kamiah, moving northeast at 25 mph.
HAZARD...Winds gusting 20 to 30 mph. Brief but heavy rain is
expected.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Pierce, Weippe, Musselshell, Cardiff, Jaype, Greer, Pardee and
Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4675 11546 4646 11521 4625 11604 4626 11607
4629 11612 4638 11618 4640 11618 4641 11620
4641 11623 4643 11624
TIME...MOT...LOC 2023Z 244DEG 23KT 4633 11602
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHHail, Idaho
- When
- June 5, 1:28 PM PST
- Where
- Idaho County, 2 mi SE of Woodland
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 46.300, -116.040
A person on Facebook reported golf ball sized hail that dented their vehicle and killed one of their chickens. Another person in the area reported minor damage to a chicken coop, damage to gardens and minor damage to vehicles.
Hail, Idaho
- When
- June 5, 1:36 PM PST
- Where
- Idaho County, 4 mi ESE of Woodland
- Measured
- 2.1 in hail
- Property damage
- $600
- Reported by
- Social Media
- Coordinates
- 46.298, -115.993
Facebook report showed jagged hail stone next to a ruler. They reported that their car windshield was damaged and there were dents. A neighbor's car windshield was also damaged.
Hail, Clearwater
- When
- June 5, 1:40 PM PST to 1:45 PM PST
- Where
- Clearwater County, 3 mi S of Weippe
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 46.327, -115.930
A person on Facebook reported large hail south of Weippe.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Kansas, June 5, 2022$5.5 million · 2 in hail · 9 events
- Flash Flooding and Flooding in Washington, June 5, 2022$602,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Nebraska, June 5, 2022$1.0 million · 1.75 in hail · 4 events
- Tornado and Hail in Nebraska, June 5, 2022$250,000 · 2 in hail · 15 events
- Flash Flooding and Flooding in Kansas, June 5 to 6, 2022$34,000 · 1.5 in hail · 31 events
- Flooding and Hail in Idaho, June 5, 20221.25 in hail · 16 events
- Flooding and Hail in Iowa, June 5 to 6, 20221 in hail · 14 events
- Hail and Damaging Wind in Colorado, June 5, 20222.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, June 5 to 6, 20224 in hail · 12 events
- Hail in Kansas, June 5, 20222 in hail · 9 events
- Hail and Damaging Winds in Nebraska, June 5, 20224 in hail · 8 events
- Flash Flood and Hail in Oklahoma, June 5 to 6, 20222 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025628, 1025625, 1025616.